Can you overdose or die if you use heroin?

Yes, because heroin can slow and even stop a person's breathing. This is called a fatal overdose. Deaths from drug overdoses increased from the early 1990s through 2017, fueled by increases in misuse of prescription opioids and, more recently, by a surge in heroin use. Nearly 15,000 people died from heroin overdoses in 2018 (the latest year for which data is available). The good news is that among young people ages 15 to 24, heroin overdoses decreased by more than 20 percent between 2017 and 2018.2

Signs of a possible heroin overdose are:

  • slow breathing
  • blue lips and fingernails
  • cold damp skin
  • shaking
  • vomiting or gurgling noise

People who are showing symptoms of overdose need urgent medical help. A drug called naloxone can be given to reverse the effects of heroin overdose and prevent death—but only if it is given in time. It's available in an easy-to-use nasal spray or autoinjector. Naloxone is often carried by emergency first responders, including police officers and EMTs. In some states, doctors can now prescribe naloxone to people who use heroin or prescription opioids so they or their family members can have them available to use in the event of an overdose, without waiting for emergency personnel (who may not arrive in time). Read more about how naloxone saves lives.

2 Centers for Disease Control and Prevention, Drug and Opioid-Involved Overdose Deaths -- United States, 2017-2018. Released 2019. Available at https://www.cdc.gov/mmwr/volumes/69/wr/mm6911a4.htm.